Alert archive / Virginia / River Flood Warnings in 2024

River Flood Warning 13, NWS Blacksburg, VA

January 11, 2024Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this river flood warning at Jan 11, 2024, 2:13 PM EST for Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 11, 2024, 2:13 PM EST (19:13 UTC)
Expired
Jan 11, 2024, 5:07 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at STP near Danville (DVLV2).

Action stage
18 ft
Minor stage
21 ft
Moderate stage
26 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02075045, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

939 
WGUS41 KRNK 111913
FLWRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
213 PM EST Thu Jan 11 2024

...The National Weather Service in Blacksburg VA has issued a Flood 
Warning for the following rivers in North Carolina...Virginia...

  Dan River near STP near Danville affecting Pittsylvania, City of 
  Danville, Caswell and Rockingham independent cities.



.Several inches of rain fell Tuesday into Wednesday.  Excessive 
runoff on saturated ground continues to cause minor flooding along 
the lower portion of the Dan and the Roanoke River basins.

For the Dan River...including Wentworth, Danville, Dan River at 
Paces, South Boston...Minor flooding is forecast to continue.

Additional information is available at www.weather.gov.

Updates will be issued as needed until the flooding has ended.late 
tonight at 330 AM EST.

&&

NCC033-157-VAC143-590-120830-
/O.NEW.KRNK.FL.W.0013.240111T1913Z-240112T0822Z/
/DVLV2.1.ER.240110T0425Z.240111T0815Z.240111T2022Z.UU/
213 PM EST Thu Jan 11 2024

...FLOOD WARNING REMAINS IN EFFECT UNITL 600 PM EST...

* WHAT...Minor flooding is occurring.

* WHERE...Dan River near STP near Danville.

* WHEN...Until 600 PM EST this morning.

* IMPACTS...At 21.0 feet, Flooding begins at River District Towers. 
  Minor flooding along River Street begins.

* ADDITIONAL DETAILS...
  - At 1:00 PM EST Thursday the stage was 21.9 feet.
  - Bankfull stage is 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:45 PM EST Thursday was 22.8 feet. The river has
    crested and is falling.
  - Forecast...The river is expected to fall below flood stage
    late this afternoon and continue falling to 6.9 feet by
    Tuesday morning.
  - Flood stage is 21.0 feet.
  - For additional information please go to
    http://www.weather.gov/safety/flood

&&

LAT...LON 3646 7974 3650 7976 3664 7941 3663 7920
      3648 7923 3650 7949


$$

RAB
1 follow-up statement
609 
WGUS81 KRNK 112207
FLSRNK

Flood Statement
National Weather Service Blacksburg VA
507 PM EST Thu Jan 11 2024

...The Flood Warning is cancelled for the following rivers in 
Virginia...North Carolina...

  Dan River near STP near Danville affecting Rockingham, Caswell, 
  City of Danville and Pittsylvania independent cities.



NCC033-157-VAC143-590-112315-
/O.CAN.KRNK.FL.W.0013.000000T0000Z-240111T2207Z/
/DVLV2.1.ER.240110T0425Z.240111T0815Z.240111T2000Z.UU/
507 PM EST Thu Jan 11 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Dan River near STP near Danville.

* ADDITIONAL DETAILS...
  - At 4:45 PM EST Thursday the stage was 18.9 feet and falling.
  - Bankfull stage is 17.0 feet. Flood stage is 21.0 feet.
  - Forecast...The river will continue to fall and is expected to
    be near 8.6 feet early Saturday afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3646 7974 3650 7976 3664 7941 3663 7920
      3648 7923 3650 7949


$$

WP

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jan 11, 1:50 PM EST, 23 minutes earlier.

Area forecast discussion, Jan 11, 1:50 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
150 PM EST Thu Jan 11 2024

.SYNOPSIS...
A large low pressure system will deepen rapidly as it tracks from
the Mississippi Valley Friday morning to the Great Lakes Saturday
morning, bringing widespread rain and wind to the area on Friday. A
secondary cold front will lead in a chance of snow on Sunday in the
mountains, along with arctic air for much of the central and eastern
United States on Sunday. Temperatures will be unseasonably cold
through much of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1250 PM EST Thursday...

Key messages:

 - New Flash Flood Watch for along and East of the Blue Ridge

 - Timing for rainfall slowing down

 - No change to Wind Advisory

The latest guidance shows a bulk of the leading edge of rain
spreading southwest to northeast across region from late morning
through early afternoon. Similar to the events of Tuesday, a band of
showers and thunderstorms will develop along and just ahead of the
cold front. Short range guidance  indicated differences in timing
with this band but all agree the most likely time period for intense
rainfall rates will be between 18Z/1PM through 03Z/11PM.

A Flood Watch for Excessive Rainfall has been issued along the east
of the Blue Ridge. Soil conditions are very moist and additional
rainfall amount up to 2 inches with locally higher amounts along the
Blue Ridge. Expecting impressive upslope and isentropic lift due to
the exceptionally strong low level jet.

A synoptic scale 60 to 70 knot jet from the southeast arrives in the
area by Friday morning. No changes needed to the Wind Advisory at
this time. Typically favored areas from western sections of
Greenbrier County to Mercer, Tazewell and Smyth Counties will have
accelerating downslope wind. Higher elevations from Mt. Rogers in
the mountains of northwest North Carolina will also have gusts up to
50 mph.

These winds are independent of wind from any showers and
thunderstorms. Strong, gusty wind is also likely with the band of
storms ahead of the cold front throughout the region. The potential
for damaging wind remains marginal. But, since shear values are very
large, there is still a low threat of damaging wind and an isolated
tornado along the band of showers and thunderstorms Friday
afternoon.

Models were also favoring in-situ wedging will develop with the
onset of the rain. Once rain begins, cloud heights lower and there
is some diabatic and evaporative cooling, temperatures will have
minimal rises. But as the warm front pushes north and the area moves
into the warm sector, temperatures and dew points will rise,
responding to the new airmass.

With little to no cloud cover tonight and a light pressure gradient,
the wind will decouple this evening. There will be a sharp drop in
temperatures tonight followed by a slower change by early Friday
morning as the wind turns to the east and southeast ahead of the
low.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 355 AM EST Thursday...

Key Messages:

1) A Wind Advisory goes into effect for Watauga through western
Greenbrier counties during Friday and Friday night.

2) Another cold front will bring rain Friday evening that could
lead to another risk of flooding and severe weather in the
Piedmont.

3) Saturday looks windy behind the front with mountain snow
showers, then drier weather returns by Sunday.

The timing for the arrival of the next low pressure system on
Friday has slowed down a few hours. Model consensus is quite
good in depicting any moisture arriving towards the Appalachian
Mountains by early Friday afternoon as opposed to in the
morning. Therefore, temperatures should recover enough during
the morning despite a cool east to southeast flow to keep the
vast majority of precipitation as liquid. Only a brief hint of a
wintry mix is possible in the higher elevations west of the
Blue Ridge, which will not materialize into any accumulations.
The southeast wind will increase during Friday as the cold front
draws closer. Through coordination with neighboring offices, a
Wind Advisory will go into effect for Friday and Friday night
for Watauga through western Greenbrier counties due to gusts up
to 55 MPH.

Rainfall amounts appear to be much lower compared to what took
place on Tuesday, but the ground has become quite saturated
from the past week with rivers running high. Thus, even
projections of 0.50 to 1.50 inches along and east of the Blue
Ridge will still trigger a risk of flash flooding and may result
in more river issues. A convective band of showers should reach
the Mid Atlantic sometime on Friday evening, and there will be
plenty of wind shear that could tap into whatever tiny amount of
instability is present to mix down some gusty winds. As a
result, there is a risk of severe weather across the Piedmont
with the risk increasing further southeast into central North
Carolina. A slight chance of thunder with gusty winds and heavy
rain was inserted to convey this concern.

Once the cold front pushes the rain eastward late Friday night,
the wind should swing around towards the west. Confidence is
increasing for gusty winds behind the cold front on Saturday,
and model soundings hint at the highest gusts occurring during
Saturday afternoon and evening. Meanwhile, mountain snow showers
should fly from Boone to Lewisburg, but the west wind means
that upslope conditions are not ideal and will limit any
snowfall accumulations to around an inch for western Greenbrier
County. The snow showers should fade by Saturday night, but the
wind will take longer to diminish as the area of low pressure
responsible for the cold front on Friday occludes over the
Hudson Bay to keep a notable pressure gradient across the
eastern United States through Sunday. Drier conditions are
anticipated for Sunday and Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 355 AM EST Thursday...

Key Messages:

1) A blast of Arctic air will come early next week with
temperatures falling into the teens and single digits by
Wednesday morning.

2) Details remain murky on a low pressure system passing to the
south on Monday and Tuesday that could bring a chance of snow.

While there is notable spread in the guidance starting on
Monday, the models are picking up hints of another low
pressure system developing over the Gulf of Mexico. Meanwhile, a
deep upper level trough will approach the Appalachian Mountains
during Monday night into Tuesday. Most of the models keep the
area of low pressure offshore, but some moisture could spread
back towards the Mid Atlantic. Whatever precipitation may occur
could be snow due to a blast of Arctic air arriving by Tuesday.
Probably the most confident element of this part of the forecast
is the Arctic air. Temperatures could plummet into the single
digits west of the Blue Ridge and into the teens across the
Piedmont by Wednesday morning. Wind chill values might drop
below zero in the mountains. High pressure should arrive towards
Wednesday afternoon.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 135 PM EST Thursday...

Mid and high VFR clouds fill in Friday morning then ceilings
lower to IFR/LIFR after the rain begins. With little to no cloud cover
tonight and a light pressure gradient, the wind will decouple
this evening.

The latest guidance shows a bulk of the leading edge of rain
spreading southwest to northeast across region from late morning
through early afternoon Friday. Similar to the events of
Tuesday, a band of showers and thunderstorms will develop along
and just ahead of the cold front. Short range guidance indicated
differences in timing with this band but all agree the most
likely time period for intense rainfall rates will be between
18Z/1PM through 03Z/11PM.

A synoptic scale 60 to 70 knot jet from the southeast arrives
in the area by Friday morning. Typically favored areas from
western sections of Greenbrier County to Mercer, Tazewell and
Smyth Counties will have accelerating downslope wind. Higher
elevations from Mt. Rogers in the mountains of northwest North
Carolina will also have gusts up to 50 mph. Have added LLWS to
the TAFs for KBLF and KLWB.

Above average confidence for ceiling, wind, and visibility
tonight.
Average confidence for the timing of the rain and cold frontal
passage.

OUTLOOK...

Friday afternoon and evening are expected to be wet and windy.
Severe weather is possible for parts of the NC/VA piedmont
Friday evening. Widespread rain ends by early morning Saturday.
This rain will be accompanied by MVFR to LIFR ceilings and MVFR
visibilities.

There is a possibility of lingering MVFR ceilings in -SHSN for
BLF and LWB into Saturday afternoon.

The next chance of snow will be in the mountains on Monday with
the leading edge of the arctic air. Flight conditions may
deteriorate on Tuesday as a potential storm systems develops in
the southeast United States

&&

.HYDROLOGY...
As of 145 PM EST Thursday...

Flood crests were advancing down the Lower Roanoke and Dan
Rivers. Minor Flooding was ongoing along the lower reach of the
Roanoke River downstream of Brookneal and along the Dan River
downstream of Wentworth.

A Flood Watch for Excessive Rainfall has been issued for Friday
afternoon through late Friday night. Forecast amounts of up to
two inches may result in renewed flooding. This rain will be
falling on saturated ground and in areas that have just recently
improved from the heavy rain on Tuesday. In there is a high
potential for heavy rainfall rates as a band of showers and
thunderstorms ahead of the cold front crosses the area Friday
afternoon and evening.

The additional rainfall may slow the fall of mainstem rivers and
cause tributaries to flood.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from Friday afternoon through late Friday night
     for VAZ015>017-022>024-032>035-043>047-058-059.
     Wind Advisory from noon Friday to 6 AM EST Saturday for VAZ007-
     009-015.
NC...Flood Watch from Friday afternoon through late Friday night
     for NCZ001>003-018>020.
     Wind Advisory from noon Friday to 6 AM EST Saturday for NCZ001-
     018.
WV...Wind Advisory from noon Friday to 6 AM EST Saturday for WVZ042-
     043-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/PM
HYDROLOGY...AMS
Hazardous weather outlook, Jan 11, 5:55 AM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
555 AM EST Thu Jan 11 2024

NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-121100-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
555 AM EST Thu Jan 11 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive rain and gusty winds are possible Friday and Friday night.
Rain may lead to renewed flooding concerns.

Very cold temperatures and expected next Tuesday and Wednesday
mornings. Winds may be gusty, resulting in sub-zero wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-121100-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
555 AM EST Thu Jan 11 2024

...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Excessive rain and gusty winds are possible Friday and Friday night.
Rain may lead to renewed flooding concerns.

Very cold temperatures and expected next Tuesday and Wednesday
mornings. Winds may be gusty, resulting in sub-zero wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-121100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
555 AM EST Thu Jan 11 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive rain, severe thunderstorms and gusty winds are possible
Friday evening. Rain may lead to renewed flooding concerns.

Very cold temperatures and expected Tuesday and Wednesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:51 AM ESTWind AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more60 hr
Jan 11, 1:08 PM ESTFlood WatchRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 19 more31 hr

Nearby

River Flood Warnings in Virginia, 2024River Flood Warnings in North Carolina, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.